NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Itching after anesthesia
I was given anesthesia for a surgery and after I have been very itchy. Why is that? And will it stop?
There are many causes for itchiness that include many different diseases of the skin as well as diseases originating in other parts of the body, such as allergy, infections, infestations, organ failure, and even cancer. There are also environmental causes such as excessive washing that depletes skin oils, compounded by the dehydrating effect of dry, climate-controlled air.
A common reason for itching (pruritus) after surgery is the administration of opioids - that is pain killers like morphine or meperidine, especially if given via epidural or spinal anesthesia. The itchiness lasts roughly as long as the effect of the pain killer and probably is a "central" effect through the action of the drug on opioid receptors in the brain.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University